Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Has varicose vein issues in ankles. Has high blood pressure. Blood work normal. Took Indipam and Trimethoprim. Suggestions?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
Until a few months ago, my mother was an active 80 year old, attending academic classes in Art History, Latin, AngloSaxon history, etc. Since March, she has been virtually a prisoner in her home - going nowhere but the grocery store and the doctor's office. She is too unwell even to go for lunch with a friend.
She has past varicose vein issues in her ankles that have been stable for 20+ years, and every test she has taken this year shows she is healthier than the average horse. Height 5-6 and weight 138. No cholesterol. Her bloodwork is perfect. Her cardiology exam in April was exceptional. Her BP is around 130 - 140 most evenings. About nine months ago, she had a high BP in the doctor office and they tried her on several BP meds, which all made her feel extremely ill and had to be discontinued -- hence eventually the cardiologist, who told her she did NOT need any BP meds at all (her 24-hour monitor averaged 147 despite traveling, walking, worrying, not sleeping properly etc.).
Back in March, she took Indipam (for the supposed BP) and Trimethoprim (for an abscess) together for a few days. Her ankles stiffened and her left ankle swelled. Her toes and feet went numb. She discontinued the meds per doctor orders (discontinued the Indipam and completed the course of Trimethoprim). But the numbness/stiffness did not go away. It's been about four months and it's driving her mad. Most days all she can do is sit on the sofa and suffer. It is too distracting even to let her read a book or watch tv.
The doctors all say they have never seen anything like this, which is unhelpful! They have suggested it was an allergic reaction / bad mix of the two meds. But they have no suggestions for making it go away other than antihistamine, which doesn't help and time - but she has tried that and has been trapped at home now for all these weeks with no improvement.
She would like to see a specialist -- but what kind? Vascular? Orthopedic?
She also wonders if there is some basic component of all meds that makes her feel so ill when she takes them -- she usually starts out ok on a new med for a couple of days and then starts to feel awful.
I know she is 80, but please don't dismiss her! She looks and (usually) feels about 60. This has ruined a year of her previously demanding, active and happy life. What should we do?
Posted Mon, 29 Jul 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Hi and thanks for the query,

From the description you give, I do not feel her condition is really that bad that her quality of life and health cannot be improved. two important issues stand out here. First, I think she needs someone to talk to, she needs very seriously a medic she could trust and believe in. I understand it can be very difficult living with a situation when a doctor says take this drug and the next minute the other or same doctor says, do not take the drug. It can be frustrating to some patients and they might feel so bad. However, I really think she needs a doctor to listen to her, so she feels she is taken care of and that there is hope. Believe me this psychological component shall be key in her management. because it shall cause physiological readjustments, reduce stress and shall cause her to be compliant to treatment. She needs a physician.

Secondly, a holistic view of her health condition is very important. A complete clinical review is very vital. Her condition for sure deserves that a rheumatological (joint disease) be carefully checked for and exploited. Considering the issue of history of varicose veins and undecided definitive diagnosis or hypertension or not, it right time for her to XXXXXXX an INTERNIST.

Consider booking an appointment with an internist. Exercise, discussing with her, making her feel loved, and encouragement to trust her new doctor are efforts that could be spectacular in changing health outcomes. Physchologist consultation and views could be particularly relevant at some point in time.

Thanks and hope this helps as I wish you the best of health. Feel very free asking further questions if need be. I shall be most honored making my meager contribution to her health. Wishing her the best of health and kind regards.

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Has varicose vein issues in ankles. Has high blood pressure. Blood work normal. Took Indipam and Trimethoprim. Suggestions? 3 hours later
I am looking for medical advice -- I could have written the above. Of course she needs someone to listen to her and she already sees an Internist. But what is going on - does this sound at all familiar to anyone? Is this all I get?
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Hi and thanks for the re precision o your concerns,

It is really difficult to connect her state (numbness, generally unwell) to the drugs she took. These have not been described have such presentations as side effects, and in case, they were side effects of these drugs, she should have certainly gotten better with time. In any case, its a rare possibility.

The issue here is she needs a complete clinical review. Swelling, stiffening of joints and feeling generally unwell, as I mentioned above, are generally seen in rheumatologic and autoimmune diseases. Lupus, rheumatoid arthritis, Sarcoidosis are common diseases that could manifest themselves as such. Numbness without any signs and symptoms of nerve compression in this case should warrant exclusion of metabolic diseases especially Magnesium levels and measurement of Vitamin D in Blood. It s true that excessive swelling on its own could give the impression of the numbness on the affected limb.

I would love to reprecise that management and a diagnostic headway shall fully depend on a complete clinical review. An internist is better for a start for a more holistic appreciation of her state before moving to any sub specialty depending on the clinical findings that shall be seen in the ground after examining her. I am afraid to still insist on strengthening the psychological component for it has tremendous long term advantages in terms of adherence and general impprovement of health states that at times are unexplained by physical disease. Exercise, balanced diet (rich mainly fibre,vegetable and fruits) should remain the rule.

Thanks again hoping this helps and kind regards. Feel free asking any other questions in case you need clarification on specific issues. Wishing her good health and kind regards.

Bain LE, MD.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor